It's good to know Mount Nittany Medical Center's recent acquisition of SimMan, a computerized "manikin," will help clinical staff hone their skills with "rapid assessment and intervention," which in layman's terms means knowing what to do when seconds count.
The education department at Mount Nittany Medical Center has dubbed the computerized patient simulator "TJ." "We wanted the name to be gender neutral, because SimMan can actually be transformed into a woman as well," said Dwain Pegues, BSN, RN, EMT-P, clinical educator.
TJ is five foot, five inches tall, and weighs 75 lbs. It is moveable and flexible, which allows for a variety of positions in simulation scenarios.
Training sessions are available for all Mount Nittany Health clinical staff, with TJ playing the main "actor" in simulations involving life-threatening scenarios that provide an opportunity for the practice of teamwork, leadership and communication skills.
TJ can breathe, talk, and generate heart, breath, and bowel sounds. "You can check his blood pressure, insert an IV, and shock him if necessary. This is all for the purpose of practicing life-saving clinical, technical and decision making skills, without risk to patients and healthcare providers," said Susan Foster, MS, BSN, RN-BC, director of education.
An example of one of the learning modules for rapid assessment and intervention is this one for cardiopulmonary arrest:
- SimMan is a 60-year old male on the orthopedic unit who had knee surgery. On his fourth postoperative day, he is walking to the bathroom when the nurse hears a loud crashing noise coming from his room. When she arrives, she finds the patient lying on his back diagonally in his bed and he is unresponsive.
With this scenario, clinical staff can practice intervention, including advanced cardiac life support guidelines for a no pulse arrest, such as defibrillation and cardiopulmonary resuscitation (CPR).
Clinical staff will have the ability to train on multiple rapid assessment and intervention learning modules, including: heart attacks, diabetic crisis, a reaction to blood administration, and complication from an infection.